Lisinopril or Spironolactone

Saw my cardiologist today. Getting another echo done in Jan 2021 to check to see if my EF improved after my Jan 28, 2020 CRTD implant. (Echo done in June 2020 showed no improvement - EF was 35%). 

He did give me the heads up that if there is no improvement in EF he will discuss the addition of another medication to improve my EF with my electrophysiologist (they both work out of the same office. The 2 possible medications that would be prescribed would be either lisinopril or spironolactone. He told me to do my research to check out the side effects. I currently am taking 12.5 mg of metoprolol to help reduce incidence of v-tach.

Prior to the crtd, I received my pacemaker in February 2010 for idiopathic 3rd degree heart block. In Nov of 2019 it was noted that I had 3 very short episodes of vtach (around 170 bpm lasting 5 seconds or less) and doctor decided I should probably have an echocardiogram and stress test). First echo since 2011 (over 9 years ago). Why he did not have me get an echo every few years will remain a mystery to me  because he did not give me a plausible answer.

So my question is if anyone takes either medication, which one do you feel is better tolerated and has the fewest side effects?   


7 Comments

Side effects...

by crustyg - 2020-12-18 18:37:31

There is considerable evidence that reading up about the potential side-effects of a treatment or medication makes the detection/awareness of them much more likely - but I'm not advocating removing the patient insert leaflet that has to come with all medications.  In your shoes I'd be reluctant to go for an ACE-inhibitor, but tolerance to spironolactone is supposed to develop quite quickly, so the drug becomes less effective.

Why no echo for years?  Simple: no symptoms to justify it, and probably the natural history of your particular condition made it seem unnecessary.  My EP-doc certainly isn't lining me up for an echo and CXR every few years, because, right now, I don't need them.  This particular topic was kicked around in another thread just recently - there are some contributors here who *do* have an echo on a yearly or biennial basis.

Hindsight, as the civil servant said, is an exact science.  Predictions, especially the ones for the future, are more difficult.  I suspect your EP-doc isn't as blunt as me.

Side effects

by Jimmy Dinfla - 2020-12-18 19:36:46

Our bodies handle things differently.  I took Lisinopril for months and acquired a dry cough.  My cardiologist switched me to Carvedilol and I have been OK for years.  I was on Spironolactone and after a few months, I noticed breast soreness.  That med caused Gynecomastia.  My cardiologist switched me to Epleranone and the soreness disappeared after a couple months.  

Recommend talking to your cardiologist about side effects and if you acquire problems there are other products that may be more suitable.

Jimmy Dinfla

lisinopril

by Tracey_E - 2020-12-18 21:15:51

I've been on it for several years for blood pressure. No side effects at all. 

lisinopril

by AgentX86 - 2020-12-19 00:28:49

Lisinopril did an absolutey fantastic ob ar controlling my BP.  When my AF was diagnosed, I had a BP of 260/200 (not a typo).  Lisinopril brought it down to normal within a half hour.  When it would increase, more would take it immediately back to normal.  Great stuff... ...until. 

After a year, I started getting frozen shoulder and elbow, within a month, I went from normal to pain when I extended my arm to excruciating pain when I moved my arm in any way.  It started out on my left side and quickly spread to my right.  I stopped the lisinopril and within a week I was better and in two I was back to normal.  AIUI, this is a relatively rare reaction to lisinpril but one to watch for.  It's certainly on my no-no list now.  It's only one of four drugs on my list of "alergens" so it's not like I have a lot of trouple with drugs.

 

 

Medication

by Gemita - 2020-12-19 02:56:30

Dear HeartU,

Firstly I hope your next echo will show a real improvement in your EF (ejection fraction) so that you will not need any further medication.

I believe many Ace Inhibitors ending - pril - are known for their potential to cause a dry, irritating cough for many and this can be extremely difficult to tolerate and is one of the main reasons why many patients stop taking an Ace Inhibitor.  My husband developed a worsening cough on lisinopril and, unlike other contributors, even on the highest dose saw absolutely no improvement in his blood pressure.  (He even tried Ramipril for a short while without improvement).  Furthermore he developed a widespread rash on lisinopril (similar to Hives) at which point the doctor finally decided an Ace Inhibitor was not for him !  He didn’t fair much better on an ARB (angiotensin II receptor blocker either), so he was finally switched to a beta blocker (Bisoprolol) for his blood pressure and even at a low dose, this med has been extremely effective and safe.  We were told beta blockers can also help treat a low EF, but I see you are already on Metoprolol.

Spironolactone?  We were told my husband would need frequent blood checks on his electrolytes if he took this med because it could affect minerals like calcium, sodium, magnesium or result in high potassium levels.  Of course an imbalance in electrolytes can quickly adversely affect heart rhythm, although I see this med can be given with ventricular arrhythmias.  Personally though I would be concerned about the potential for electrolyte disturbances on this diuretic unless these can be kept firmly in check.

Moral of story, without trying these meds there is no way of knowing how it might affect you, how well it will treat your condition, whether it could interact with other meds for example.  As in so many cases, trial and error unfortunately is often the only way to find out about the safety and efficacy of a particular med.

As far as the routine echo matter is concerned, my cardiologist/EP does not routinely give me an echocardiogram any more which he was doing initially every two years, to check progression of my several leaky valves.  My leaky valves have not progressed in many years.  This seems to be the norm over here in the UK - wait for symptoms to appear, investigate, treat.  They are not  in the business of looking for symptoms or shall I say “preventing disease” (they leave that responsibility to us)!   HeartU we all know that prevention is better than cure, so perhaps have another look at lifestyle or anything that you can do to improve your EF naturally without increasing powerful meds, and also better treat any underlying conditions that you may have.  That is the best advice I can give.  I do hope things improve quickly for you

Drug A v Drug B ??

by IAN MC - 2020-12-19 06:36:30

Both spironolactone and lisinopril have reasonable side-effect profiles and the majority of people have no problems when they take either of them.

Both can be effective in increasing your E.F.  and are prescribed separately or together.

Which is best ?  Which has fewer side-effects ?  The only way to ascertain that would be to conduct a large clinical trial comparing the two. As far as I am aware this has not been done

You  need to be careful not to read too much into individual experiences reported here....we are all different !

I was fascinated that your cardiologist gave you homework to find out which drug to choose ; I always thought that's what doctors are for ?

Best of luck

Ian

Thanks all for your responses.

by heartu - 2020-12-21 17:05:50

First,  thank you for your responses. I know that I am putting the cart before the horse in checking out these 2 medications before I have my Echo. But I have never had to take meds on a regular basis until November of 2019. I also saw firsthand how (over) medicated both my parents were. One medication caused problems that led to more meds, and so on and so on.

I have led a healthy lifestyle, eat right, sleep well, exercise daily (I also had a personal trainer up until my Jan 2020 crtd surgery after which I developed neuropathy in my left arm and hand and have undergone 20 weeks of PT). But I guess ### happens. I hope in researching these meds and asking questions here and as of my doctors, I want to be an informed patient, one who is active in her choice of treatment.

You know you're wired when...

Your pacemaker receives radio frequencies.

Member Quotes

I am an avid scuba diver.